by Christine Allen, 13th Jan 2011
The partner of a Cork psychiatric patient “chemically damaged” from medication has welcomed comments this week by Junior Minister for Mental Health John Moloney about the over-sedation of psychiatric patients.
This week, Minister Moloney expressed concerns about a new report finding that psychiatric patients are being sedated because of low staffing levels. He said the staff embargo was partly to blame and he expressed his concern about the long-term consequences of addictive drugs being given to patients.
Minister Moloney has committed to drawing up measures tightening prescription rules regarding drugs such as benzodiazepines.
Grainne Humphrys’ partner John Hunt, from West Cork, is a resident at Carraig Mór Psychiatric Unit in Shanakiel. He is taking a cocktail of two psychotics and psychoactive benzodiazepines, which are used to reduce anxiety.
“He has been on some of the older types of major neuroleptics and some of the newer types of atypical anti-psychotics,” said Grainne.
His partner told the Cork Independent that John is now “chemically damaged”.
“When John entered Carraig Mór treatment centre (five years ago) he was a handsome and fit young man. He was creative, focused and angry. Granted, he was mixed up and had issues, but nothing that couldn’t be worked through with time and love and the right approach,” said Grainne.
She said he is a different man today.
“He is more confused, weak, drugged, dependent and institutionalised. This is damage, not care.”
Grainne said she has seen John in various states of medication overload.
“I have seen John vomiting countless times, more often than not, and he often feels weak, dizzy and faint,” she explained.
“I have experienced him as if he is in a straitjacket, albeit chemical, so rigid have his composure and facial expressions been. I have seen his hands shaking. I have seen him unable to sit still,” she said.
The campaigner said she has often had to hide her shock at his appearance.
“Most of his teeth have rotted due to the continuous use of Largactil. In the past, he had tardive dyskinesia, an involuntary movement in his jaw. I am terrified it will return if he ever decides to discontinue his medication one day.”
Grainne said the damage might not be visible until the patient’s detox and fears it may have lasting consequences.
“Imagine that, a medication that causes brain damage, because that’s what these powerful drugs do. Just when he stabilizes on a drug, his medications are changed, so he has to withdraw again, which can cause a reactive psychosis or the DTs,” she explained.
John has recently developed incontinence, a problem commonly associated with long-term drug use.
“I worry he will develop diabetes too, also a common health problem associated with long-term use of the psych drugs, as is infertility,” she said.
She expressed her relief following Minister Moloney’s comments and said the issue has troubled her for years.
“I have left Carraig Mór in tears more often than not, unable to comprehend what has happened to John. Unable to comprehend that we allow this to happen to a fellow human being. I can liken what has happened to John as a chemical crucifixion."
Apple, fennel, dandelion salad #foodie friday
18 hours ago